Case Study Chronicles Onset and Treatment of Acquired Hemophilia A Following HSCT for ALL

The case emphasizes the importance for clinician awareness of the potential for rare immune-mediated disorders, including acquired hemophilia A (AHA), following allogeneic hematopoietic stem cell transplantation (HSCT).

Reports of acquired hemophilia A (AHA) after allogeneic hematopoietic stem cell transplantation (allo-HSCT) are rare, but these cases present unique challenges to clinicians who must address AHA while preserving the transplantation graft. A case study published in a letter to the editor in the Annals of Hematology chronicled the development and management of AHA following allo-HSCT for acute lymphoblastic leukemia (ALL).

The 41-year-old patient was a male in remission for more than 600 days after undergoing a 10/10 matched, related donor allo-HSCT for T-cell ALL. He underwent a conditioning regimen of cyclophosphamide and total-body irradiation. He was also receiving anti-thymocyte globulin, tacrolimus, and methotrexate as prophylaxis for graft-versus-host disease (GVHD). Immunosuppressants were tapered slowly to mitigate chronic cutaneous and ocular GVHD. 

After transplantation, the patient developed thyroiditis that was presumably allo- or autoimmune in nature. He developed hyperthyroidism 450 days after transplantation and subsequently hypothyroidism requiring long-term hormone replacement therapy. He was also diagnosed with central adrenal insufficiency simultaneously.

More than 600 days post transplantation and 80 days off immunosuppressants, the patient presented with new bruising and a large lower extremity hematoma. There was evidence of an isolated prolonged activated partial thromboplastin time of 53 seconds, and coagulation factor VIII (FVIII) activity was low at less than 0.01 U/mL. FVIII inhibitor titer was 112 Bethesda units (BU)/mL. von Willebrand antigen levels were 3 U/mL, and activity levels were 2.54 U/mL. 

The patient received activated prothrombin complex concentrate for bleeding and prednisone to eradicate the inhibitors. FVIII activity remained undetectable when the patient returned 1 week after initial discharge with another spontaneous hematoma, and rituximab was added to the prednisone regimen on a weekly basis. This treatment strategy improved FVIII inhibitor titer levels, but additional bleeding events occurred. No signs of malignancies were found in chest, abdomen, or pelvic CT scans. The patient was also still in morphologic remission based on bone marrow biopsy.

Prophylactic recombinant FVIIa(90 mcg/kg daily) was started, but the patient was transitioned to weekly emicizumab after hospitalization with another hematoma despite treatment adherence. Emicizumab was given for 4 weeks at 3 mg/kg subcutaneously, then 1.5 mg/kg weekly. FVIII inhibitor titer decreased and there were no bleeding recurrences during this treatment period. FVIII inhibitor levels remained high 10 weeks after rituximab treatment, and FVIII activity was still undetectable. Cyclophosphamide was started to eradicate the inhibitor, but the patient was hospitalized after one dose and presented with febrile neutropenia with multifocal infections.

Two days after receiving cyclophosphamide, FVIII activity rose to 0.20 U/mL and FVIII inhibitor dropped to 1 BU. At a 2-week follow-up with repeat testing, FVII was normal at 0.90 U/mL, and FVIII inhibitor levels were undetectable. The patient was considered in remission and stopped receiving emicizumab and cyclophosphamide. The authors suspect the rise in FVIII levels was not due to cyclophosphamide receipt because it was very early afterward. Rather, they consider it likely that the rise was due toeither “a delayed response to the initial immunosuppressive therapy or wane in the immunologic-mediated mechanism underpinning the AHA.”

After 3 of 4 planned rituximab treatments, the patient was notablyneutropenic and a repeat bone marrow biopsy was done but showed no evidence of ALL relapse. The patient received filgrastim and neutrophil counts normalized.

“In contrast to prior reports of AHA occurring in the context of allo-HSCT, our patient presented with a very high titer inhibitor and severe bleeding phenotype, with delayed response to inhibitor eradication therapy,” the authors wrote.“In contrast to a prior report of AHA occurring following allo-HSCT with cyclosporine exposure, promptly improving with discontinuation, our patient was off immunosuppression at the time of diagnosis.”

This patient’s case warranted prophylactic therapy due to the severity of the AHA phenotype, and emicizumab has shown effectiveness in this case and others. However, it is not approved for AHA and was used off-label. Cyclophosphamide is used in the post-transplant setting to mitigate GVHD risk, but infections such as those in this case are common and can negatively impact morbidity.

“Clinicians should be aware of the potential for uncommon immune-mediated disorders including AHA following allo-HSCT,” the authors concluded.“This case serves to demonstrate successful management of bleeding using emicizumab and subsequent inhibitor eradication, which requires careful consideration in choice of immunosuppression both to preserve graft function and ensure no excess toxicity.”

Reference

Uminski K, Khalife R, Kekre N, Tinmouth A. Acquired hemophilia A following allogeneic stem cell transplantation for acute lymphoblastic leukemia. Ann Hematol. Published online March 21, 2022. doi:10.1007/s00277-022-04819-6